Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

With list of medications, getting drowsy, fatigue and sleepy. Have swelling. Using Bipap but breathing stops. Suggest?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
With my list of medications, the side affects and inter action is this what is making me drowsy, weak, fatiqued and felling I want to sleep all the time. Also have a lot of swelling. My wife has recently told me that even though I use a Bi Pap Machine that I stop breathing when I am sleeping. I also have on both my arms what looks like Blood Bruising and I do not use Bl;ood Thinners. Iam 77 years old had two years ago my Aorta Valve replaced and my Left Knee replaced at the beginning of this year. What do you suggest? XXXXXXX
Posted Tue, 8 Oct 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Kerry Pottinger 56 minutes later
Brief Answer:
I have a number of suggestions.

Detailed Answer:
Thank you for using Healthcare Magic.
You clearly have a number of significant medical conditions. You do not mention what drugs you are taking for these illnesses but I can make some reasonable assumptions regarding your medications.
The comment your wife makes is probably very significant. Although you are using a BiPap machine at night, you are still experiencing spells of apnea, this is when you stop breathing. Therefore, your sleep is somewhat disturbed. This will lead to tiredness during the day and could be the main cause of your fatigue problem. There are many BiPap machines available so I would not be able to suggest adjustments to be made. I would suggest you consult your specialist who looks after this for you.
The swelling may be related to either your sleep apnea or your COPD. These conditions can lead to changes in your lungs and heart which causes fluid to be retained by the body. Typically this produces swelling of the ankles and legs. It could be that a diuretic or water tablet may help with this. Your doctor could advise.
The bruising on your arms could be a side-effect of steroids if you take these for asthma or COPD. Alternatively, it could be related to the normal ageing process. As we age our blood vessels become increasingly fragile and more likely to bleed with minor trauma that may not even be noticed. There is no cure for this problem.
I have tried to address each of your troublesome symptoms. I hope this is of help to you. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,

Above answer was peer-reviewed by
Follow-up: With list of medications, getting drowsy, fatigue and sleepy. Have swelling. Using Bipap but breathing stops. Suggest? 23 hours later
Bystolic     Dr. XXXXXXX Grasso     216 - 445 - 7131     5mg     1 TAB EVENING     Control High Blood Pressure
AMLODIPINE     Dr. XXXXXXX Schatzel     937 - 832 - 9322     10mg     1 DAILY     Control High Blood Pressure
Nexium     Dr. XXXXXXX Schatzel     937 - 832 - 9322     40 mg     1X DAILY Before Breakfast     Control Acid Reflux
Torsemide     Dr. XXXXXXX Grasso     216 - 445 - 7131     20 mg     2 TAB Breakfast 1 TAB Lunch 1 TAB Supper     replaces Lasix
Asset Bold     Mail Order               2 Tabs DAILY     Lose Weight, Build Muscle, Improve Energy, Boost Immune System
Glimipride     Dr. XXXXXXX Schatzel     937 - 832 - 9322     4mg     1 X DAILY     Control Type 2 Diabetis
Lisinopril     Dr. XXXXXXX Schatzel     937 - 832 - 9322     20 mg     1 X DAILY     
Metanx     Dr. Lansing Malusky     937 - 293 - 6896          2 X DAILY     Multi Vitamin
Tamsulosin     Dr. XXXXXXX Litscher     937 - 425 - 0003 Fax 425 - 0004     .4 mg     1 Tab Morning 1 Tab Bedtime     Empty Bladder w/ good urine flow
Pravastatin     Dr. XXXXXXX Schatzel     937 - 832 - 9322     40 mg     1 X DAILY     Raise Good Cholesterol
KLOR-CON     Dr. XXXXXXX Gibson          M20 TAB APA     2 TAB MORNING 1 TAB EVENING     Potassium
Systane BALANCE     Dr. XXXXXXX Wilding     937- 440 - 7715     10 ml     1 drop each eye 1 weekly or as req'd     keep eyes moist
Tums     Over the Counter               1 Tab @ bedtime     
ProAir-HFA     Dr. XXXXXXX Quadri     937 - 832 - 5292          2 puffs every 4 hours as needed     Improve Breathing exhale
SYMBICORT     Dr. XXXXXXX Schatzel     937 - 832 - 9322     80-4.5AER ASTZEN LP     2 puffs DAILY each nostril     Improve Breathing
LEVOTHYROXINE     Dr. XXXXXXX Schatzel     937 - 832 - 9322     25mcg     1 X DAILY before breakfast     Improve THYROID Performance
BENZONATATE     Dr. XXXXXXX Schatzel     937 - 832 - 9322     100 mg     As Required     Stop Cough
Claritan D     Dr. XXXXXXX Schatzel     937 - 832 - 9322          1 X DAILY     Allergy Medicine
hydrOXYzine XXXXXXX XXXXXXX Levitt     937 - 433 - 7536     10 mg     1 TAB 2 X DAILY     Skin Care
LIPO-FLAVONOID     Over the Counter               2 Tabs 3 X DAILY     Tinnitus
These are my Rx and concerns for interaction and side affects.
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
Some of your meds may be causing these problems.

Detailed Answer:
Thank you for the further information. You are on an extensive list of medicines which I have looked through carefully. Some of them are known to produce side-effects, some of which it would appear that you are experiencing. I will mention some of the relevant side-effects.
Amlodipine is known to cause sleepiness and swelling in 1 in 100 people.
Lisinopril can cause tiredness and muscle weakness in 1 in 1000 people.
Pravastatin may cause weakness in 1 in 100 and tiredness in 1 in 1000 people.
I consider that your sleepiness, weakness and swelling probably is related to the medicines that I have noted. Therefore, you may wish to discuss with your physician the possibility of trying alternatives. There are a number of alternatives for most of the medicines you are on. However, all medicines will have side-effects. Not all people will suffer these side-effects but with the long list of medicines that you take, the chances are that you will experience some side-effects. There would need to be an acceptable balance between the benefits that you are receiving from the medicine and the severity of side-effects. This is an important discussion you would need to have with your physician prior to changing any medications.
I hope this is useful further information for you. If I can be of any more help, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor